Health officials: No evidence of tainted steroids in state

Health officials: No evidence of tainted steroids in state

Posted: Updated:
Source: mgnonline.com Source: mgnonline.com
MONTGOMERY, AL (WBRC) -

The Alabama Department of Public Health held a press conference today to address growing concerns over contaminated steroids that have caused meningitis in some patients.

Nineteen Alabamians have been injected with steroids believed to be linked to the meningitis outbreak, but officials stressed that they have no evidence that anyone inside of the state has been exposed.

"At this point let me stress we have no evidence of NECC products being contaminated in Alabama. There is no evidence that any individual has been infected or exposed in Alabama with a contaminated NECC product," State Health Officer Donald Williamson said.

Williamson says that 13 patients have been treated outside of Alabama. Six were injected with a batch of recalled medicine in Tennessee and seven were injected in Florida. Williamson said that these patients were all living in either northern or southern Alabama, implying that they may have gone out of state for medical treatment.

Of the 13, 11 are doing well and he says the ADPH will continue to monitor their health. Another person is still being evaluated and Williamson says that one other person has passed away. Officials will conduct an autopsy to determine an exact cause of death.

Williamson says that there are six additional Alabamians that the ADPH believes to have been injected with contaminated steroids. ADPH officials will be following up with those patients over the next several hours, according to Williamson.

In addition, Williamson says that the state has received a list of an additional 34 facilities that have NECC products in their inventory. Officials will be processing that list to determine if any of those facilities carry possibly contaminated products and will then contact each facility so they can begin notifying patients who may have been exposed to NECC products.

ADPH has several recommendations for both care providers and patients at this time. Physicians and facilities that used NECC products between May 21, 2012 and Sept. 28, 2012 should begin contacting any patient that may have been exposed to products of concern.

In addition, officials are urging patients who may have had an injection during that period to contact their primary care provider immediately if they experience any fever, pain or redness at the injection site or tenderness.

The FDA has also expressed concern over the sterility of NECC products made between May 21 and Sept. 28. Several recalls have been put in place to address any other issues.

Last month, NECC voluntarily recalled methylprednisolone acetate, the steroid believed to have caused the meningitis infections. The steroid, according to Williamson, can be used in eye surgery, heart surgery and several types of injections including joint injections.

Williamson also says that this type of meningitis is not contagious and can only be contracted from the contaminated steroid.

Copyright 2012 WBRC. All rights reserved.

Powered by WorldNow